Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 196, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2004, 5:14 PM MDT for Yuma County, Colorado. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 5:14 PM MDT (23:14 UTC)
- Expired
- Jul 5, 2004, 6:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:25 PM MDT | TSTM WND DMG | Kirk, CO | TREE UPROOTED AND 6 INCH DIAMETER BRANCHES DOWN. |
| Jul 5, 5:25 PM MDT | TSTM WND DMG | Kirk, CO | TREE UPROOTED AND 6 INCH DIAMETER BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:20 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2466 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 052314 SVRGLD COC125-060015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 90 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF JOES...MOVING EAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM CONTINUES JUST EAST OF WRAY MOVING TO THE EAST. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKVILLE AROUND 520 PM MDT... JOES AROUND 525 PM MDT... KIRK AND HEARTSTRONG AROUND 530 PM MDT... ECKLEY AROUND 540 PM MDT... VERNON AND WAUNETA AROUND 600 PM MDT... IDALIA AND WRAY AROUND 605 PM MDT... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4041 10275 3960 10278 3959 10208 4042 10208 $$ RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:40 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 1:40 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT MON JUL 5 2004 .DISCUSSION...FORECAST CONCERNS ARE ON THE WIDESPREAD WIND POTENTIAL OVER THE ENTIRE AREA FOLLOWED BY SOME FLOODING CONCERNS OVER THE EASTERN 1/3 OF THE AREA TONIGHT. TONIGHT/TUESDAY...WILL JACK UP THE POPS WITH CONFIDENCE OF MCS MOVING SOUTHEAST ACROSS THE HEART OF THE TRI-STATE AREA. FLASH FLOOD WATCH WILL ALSO BE IN EFFECT MAINLY FOR THE EASTERN THIRD OF THE AREA WHERE RECENT RAINS THE PAST FEW DAYS SUGGEST SOME FLOODING POTENTIAL. AM ALSO EXPECTING A HIGHTENED THREAT FOR WIND DAMAGE GIVEN PARAMETERS RESEARCHED FROM 3 PREVIOUS WIND/DUSTSTORM EVENTS EARLIER THIS SEASON. HIGH PRESSURE SETTLES IN ON TUESDAY LEADING TO COOLER AND DRIER CONDITIONS. TUESDAY NIGHT/WEDNESDAY...HIGH PRESSURE WILL MOVE EAST OF THE AREA ALLOWING RETURN FLOW OF SOUTHERLY WINDS TO THE AREA. WEAK UPPER RIDGING KEEPS STORM SYSTEMS TO OUR NORTHWEST AND NORTHEAST WITH DRY WEATHER CONTINUING. WEDNESDAY NIGHT/THURSDAY...CONTINUED DRY BUT WILL NEED TO WATCH THE ATTEMPTED APPROACH OF A FRONTAL BOUNDARY AS THE FORECAST AREA GETS CAUGHT BETWEEN UPPER TROUGHING TO OUR NORTHWEST AND UPPER RIDGE AND ASSOCIATED HIGH TO OUR SOUTH. FRIDAY...FRONTAL BOUNDARY WILL GET CLOSE TO THE AREA AND GIVEN UPPER PATTERN BECOME STATIONARY. THIS WOULD SUPPORT AN INCREASING CHANCE OF RAIN BUT EXACT POSITION WOULD DICTATE THE HIGHEST THREAT. LITTLE CONFIDENCE AT THIS POINT AND FOLLOWING LEAD OF SURROUNDING OFFICES I WILL PULL THE SMALL POPS THAT WERE ADVERTISED. VIGOUROUS WAVE MOVES OUT FRIDAY NIGHT SUPPORTING CURRENT AND PREVIOUS QPF FORECAST OF THE GFS WITH AT LEAST CHANCE POPS FOR THUNDERSTORMS. SATURDAY THROUGH MONDAY...SEASONAL TEMPERATURES AND DEPENDING ON WHERE THE FRONTAL BOUNDARY SETS UP A CHANCE OF THUNDERSTORMS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FROM 6 PM CDT TONIGHT UNTIL 6 AM CDT TUESDAY MORNING FOR NORTON...GRAHAM...SHERIDAN...DECATUR...AND GOVE COUNTIES. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Jul 5, 10:40 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 5 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE ACROSS THE TRI STATE AREA THIS EVENING... SEVERE WEATHER WILL BE LIKELY ONCE AGAIN LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING ACROSS THE ENTIRE TRI STATE AREA. AN UPPER LEVEL DISTURBANCE AND COLD FRONT DROPPING OUT OF THE NORTHERN PLAINS WILL COMBINE TO INITIATE THUNDERSTORMS THIS AFTERNOON IN THE NEBRASKA PANHANDLE AND EASTERN COLORADO...MOVING INTO THE TRI STATE AREA THIS EVENING. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE FOR A RISK OF LARGE HAIL. IN ADDITION...WIND SHEAR WILL BE STRONGER TONIGHT THAN THE PAST FEW DAYS AND ALLOW THE THUNDERSTORMS TO BECOME BETTER ORGANIZED AS THEY PROPAGATE SOUTHEASTWARD. THIS WILL BRING A RISK OF WIDESPREAD DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES...TO THE AREA. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SATURATED GROUNDS HAS RESULTED IN THE ISSUANCE OF A FLOOD WATCH FOR FLASH FLOODING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS FOR TONIGHT. THE REMAINDER OF THE TRI STATE AREA COULD ALSO SEE MINOR FLOODING AS LOCALLY ONE TO TWO INCHES OF RAIN WILL FALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WEATHER SHOULD BE DRY FROM TUESDAY THROUGH THURSDAY WITH HIGH PRESSURE PREVAILING OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR FROM FRIDAY THROUGH SUNDAY AS DISTURBANCES ALOFT PASS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA TONIGHT. FS/JDK
In the hours before
Local storm report, Jul 5, 3:57 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG MORLAND 39.35N 100.07W
07/04/2004 GRAHAM KS TRAINED SPOTTER
WIDESPREAD DAMAGE IN THE CITY OF MORLAND. NUMEROUS GREEN
TREE LIMBS BETWEEN 4 AND 12 INCHES BLOWN DOWN. SIDING AND
SHINGLES RIPPED FROM HOUSES. 40 BY 80 METAL STORAGE
BUILDING DESTROYED. NUMEROUS CAR WINDOWS BROKEN BY GRAVEL
BLOWING IN THE WIND. WINDS ESTIMATED AT 80 MPH.
&&
JOHNSONLocal storm report, Jul 5, 4:26 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 9 E CLARKVILLE 40.38N 102.45W
07/05/2004 0.75 INCH YUMA CO PUBLIC
&&
JOHNSONLocal storm report, Jul 5, 4:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 2 W WAUNETA 40.29N 102.29W
07/05/2004 0.75 INCH YUMA CO PUBLIC
&&
JOHNSONSpecial weather statement, Jul 5, 4:45 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 445 PM MDT MON JUL 5 2004 KSZ041-042-060500- GREELEY-WICHITA- 445 PM MDT (545 PM CDT) MON JUL 5 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 569 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...GREELEY AND WICHITA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING WILL BE POSSIBLE IN ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. DDT
Local storm report, Jul 5, 5:01 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 7 NE WRAY 40.15N 102.13W
07/05/2004 0.75 INCH YUMA CO PUBLIC
&&
JOHNSONLocal storm report, Jul 5, 5:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 W HAIGLER 40.01N 102.03W
07/05/2004 0.75 INCH DUNDY NE TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 60 min |
| Jul 5, 4:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 58 min |
| Jul 5, 5:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.